Alert archive / Georgia / Dense Fog Advisories in 2021

Dense Fog Advisory 23, NWS Atlanta, GA

December 26, 202113 counties in Georgia

NWS Atlanta, GA issued this dense fog advisory at Dec 26, 2021, 5:34 AM EST for 13 counties in Georgia. It took effect at Dec 26, 2021, 6:00 AM EST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 26, 2021, 5:34 AM EST (10:34 UTC)
In effect from
Dec 26, 2021, 6:00 AM EST
Expired
Dec 26, 2021, 10:00 AM EST
In force
4 hr
Issued by
NWS Atlanta, GA

Counties Bartow County, GA, Catoosa County, GA, Chattooga County, GA, Dade County, GA, Fannin County, GA, Floyd County, GA, Gilmer County, GA, Gordon County, GA, Murray County, GA, Pickens County, GA, Polk County, GA, Walker County, GA, Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 110 km from the middle of the area, began a volume at 10:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 10.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2021-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2021-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 306 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
306 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

490 
WWUS72 KFFC 261034
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
534 AM EST Sun Dec 26 2021

GAZ001>007-011>013-019-020-030-261500-
/O.NEW.KFFC.FG.Y.0023.211226T1100Z-211226T1500Z/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Chattooga-
Gordon-Pickens-Floyd-Bartow-Polk-
Including the cities of Calhoun, Rome, and Cartersville
534 AM EST Sun Dec 26 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of north central and northwest Georgia.

* WHEN...Until 10 AM EST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Areas of dense fog are expected to develop
  the next few hours over portions of Northwest GA creating
  hazardous driving conditions through mid morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this dense fog advisory went out at Dec 26, 4:15 AM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Dec 26, 4:15 AM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
415 AM EST Sun Dec 26 2021

...Morning Area Forecast Discussion...

.SHORT TERM /Today through Monday/...

WAA pattern in place as the mid-level ridge which has dominated the
pattern across the southeast remains anchored over the central and
eastern gulf.  Result is broad WSW flow throughout the column with a
decent moisture around in the low levels.  With a trof in place over
the PAC NW, there wont be much change in the pattern through the
short term. 00Z FFC sounding indicated a fairly stout inversion at
850mb in conjunction with a significant dry layer atop a fairly
moist BL. This should result in some early morning fog this morning
and low level clouds hanging in most of the morning area wide.
Biggest question will be if we can mix them out enough to get some
sunshine by afternoon. Best chances should be in the eastern portion
of the area...but with clouds potentially playing a role in holding
temps down a degree or two from the highs. Regardless...afternoon
highs will be within a few degrees of the daily records as will
overnight lows the next 2 nights.

30

.LONG TERM /Monday Night through Saturday/...

Persistent upper level pattern remains in place, with large ridge
over the eastern Pacific leading to standard negative PNA pattern
across the CONUS, with large trough over the west coast and west
Atlantic based ridging over the southwest. Large ridge in the
Pacific intrudes all the way into the Arctic, allowing for
numerous Arctic- based tropopause polar vorticies to rotate down
into and around the deep west coast trough as shortwaves within it
and eject into the Great Plains. This will create a parade of
surface based cyclones in response to surface baroclinic zone in
the form of a thermal boundary draped across eastern two-thirds of
the CONUS. These all will pass to the north of the CONUS and
never really drive the frontal boundary into the CWA, with mass
response keeping persistent south to southwesterly winds in the
area off the GoM.

So all that is a fancy way of saying that it's gonna be a warm and
wet one for late December this week. Near constant WAA off the GoM
under the south to southwesterly flow means Tds will be in the 60s,
keeping overnight temperatures from falling off below 60s in many
locations, at least until late in the week where a boundary may push
into north GA and provide some small relief there. This means
overnight min temps will be 15-30 degrees F above average in many
places, especially Tuesday and Wednesday night, where we may get
close to tying or even breaking record high minimum temperatures.
Day time temps will be warm, though tampered a bit by cloud cover
and potential rainfall, with highs in the upper 60s to 70s. These
are still well above average (10-20 degrees) and could broach
some record highs depending on just how much sunlight can break
through on a given day.

Showers will be possible across North GA on Monday night into
Tuesday as clouds forming in the low-level WAA may be able to
squeeze out some lighter precipitation. Models are consistent in
showing boundary driven by sfc low moving closer on Wednesday into
Thursday, leading to heavier rain especially across North GA. Some
instability is present with this, and given high Tds, definitely
worth paying attention. Upper-level forcing will be lacking, but
still enough shear is in place that some organization of updrafts
could be possible, and SPC has already denoted a previous area to
watch just to the west of the CWA the previous morning.

After this, some increasing confidence in seeing a bit of a respite
from the rain on Friday as the boundary pushes part of the way into
the area, which will also bring the aforementioned respite in
overnight lows across north GA. This is short lived, as new system
forming to the west quickly pulls the boundary back north.
Definitely some timing and strength differences in this next system
across the guidance, so have chosen to keep PoPs at chance next
Saturday into Sunday. Definitely will want to keep an eye on this
system, as guidance has hinted at a pretty stout front with this
that would have access to better upper level forcing than anything
in the previous week and a very warm, moist airmass.

Lusk

&&

.AVIATION...
06Z Update...
MVFR Cigs should continue to lower across the TAF sites the
remainder of the overnight. Still can't rule out some patchy IFR
cigs around the sunrise hours 10-15z. Model cross sections suggest
a more patchy IFR cig this morning with more widespread IFR
possible Monday AM. Southwest winds expected through the period
albeit light and generally less than 6kts areawide.

//ATL Confidence...06Z Update...
medium confidence on ceilings.
high confidence all other elements.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          75  55  71  58 /   0  10  20  10
Atlanta         72  58  70  60 /   5  10  20  10
Blairsville     68  50  66  54 /   5  10  20  20
Cartersville    73  56  71  58 /   5  10  20  20
Columbus        72  57  74  60 /  10   5  10  10
Gainesville     72  56  69  58 /   0  10  20  20
Macon           75  55  74  59 /   5   5  10  10
Rome            73  57  71  59 /   5  10  20  20
Peachtree City  73  56  71  58 /  10  10  20  10
Vidalia         74  57  75  60 /   0   5  10   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...30
LONG TERM....Lusk
AVIATION...30
Hazardous weather outlook, Dec 26, 5:33 AM EST, 1 minute before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
533 AM EST Sun Dec 26 2021

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-271045-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
533 AM EST Sun Dec 26 2021

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

A Dense Fog Advisory is in effect for Northwestern Georgia until
10 am. Please leave plenty of distance between you and other
drivers as visibility may drop quickly to a quarter mile or less.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

There is a slight chance of thunderstorms Wednesday across north
Georgia and across both north and central Georgia on Thursday.
Primary threats are heavy rain, strong, gusty winds and
occasional lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

Nearby

Dense Fog Advisories in Georgia, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.